Montana, 2011Flooding in Montana, June 7 to 30, 2011
June 7 to 30, 2011 · NWS BYZ · 7 events in 6 counties and zones
The combination of recent rainfall amounts of 2 to 4 inches across the area and mountain snow melt resulted in rapid water runoff and flooding. As a result, the Musselshell River rose above flood stage from Harlowton to Ryegate, as well as in the towns of Roundup and Musselshell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of recent rainfall amounts of 2 to 4 inches across the area and mountain snow melt resulted in rapid water runoff and flooding. As a result, the Musselshell River rose above flood stage from Harlowton to Ryegate, as well as in the towns of Roundup and Musselshell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 7, 2:15 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 7, 2:15 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 AM MDT TUE JUN 7 2011
.SHORT TERM...VALID FOR TDY AND WED...
SCATTERED SHOWERS WITH HEAVY RAIN ACROSS THE AREA TONIGHT. EXPECT
THE SHOWERS TO CONTINUE THROUGH THE NIGHT. RADAR INDICATES THESE
STORMS ARE NOT WELL ORGANIZED...SO NO EXPECTATION OF SEVERE
HAIL...WIND OR TORNADOES FOR THE REST OF THE NIGHT. HAVE RECEIVED
SEVERAL REPORTS OF HEAVY RAIN...BUT NO REPORTS OF FLOODING.
TODAY SHOWERS WILL CONTINUE WITH THE HEAVIEST PRECIPITATION WEST
OF BILLINGS. AS THE UPPER LEVEL LOW PROGRESSES NORTHEAST...WRAP
AROUND MOISTURE WILL CAUSE WIDESPREAD SHOWERS NORTH AND WEST OF
BILLINGS. AS THE SURFACE LOW PROGRESSES OVER SOUTHEASTERN MONTANA
STRONG WEST WINDS WILL MIX DOWN DURING THE DAY. PRECIPITABLE WATER
VALUES REMAIN HIGH ACROSS MUCH OF THE AREA...SO SHOWERS WILL
LIKELY PRODUCE MODERATE TO HEAVY RAIN.
WEDNESDAY WILL ALSO BE UNSETTLED WEST OF BILLINGS AS ANOTHER UPPER
LEVEL LOW APPROACHES FROM THE NORTHWEST. AND INDUCED RIDGE OVER
THE EASTERN ZONES WILL HELP SUPPRESS SHOWERS THERE...BUT LEFT A
SLIGHT CHANCE OF SHOWERS IN THE FORECAST. THE AREA REMAINS VERY
MOIST...AND THE WEAKEST DISTURBANCE COULD TRIGGER SHOWERS. THE
STABILITY WITH THIS NEXT APPROACHING SYSTEM LOOKS MUCH BETTER.
EAST WINDS WITH THIS SYSTEM WILL ORIGINATE FROM A HIGH PRESSURE
SYSTEM OVER CANADA AND WILL BRING IN COOL AIR AT LOW LEVELS TO
HELP STABILIZE THE ATMOSPHERE. LEACH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
THURSDAY AND FRIDAY SYSTEM LOOKS LIKE A BIGGER PRECIPITATION
THREAT THIS MORNING THAN IT HAS OVER THE PAST COUPLE OF DAYS DUE
TO A MORE NORTHERLY TRACK. PREVIOUSLY THIS SYSTEM WAS TO TRACK
ACROSS SOUTHERN WYOMING AS OPPOSED TO THE CURRENT TRACK OVER
NORTHERN WYOMING. THE NORTHERLY TRACK WOULD KEEP STRONGER
DIFFLUENT FLOW ALOFT PROVIDING WIDESPREAD LIFT FOR PRECIPITATION
GENERATION. ALREADY HAVE HIGH CHANCE TO LIKELY POPS IN FOR THIS
TIME FRAME SO LEFT THOSE ALONE...BUT DID BUMP QPF AMOUNTS UP
TOWARD HALF AN INCH. WEAK RIDGING WILL DIMINISH SHOWER AND
THUNDERSTORM COVERAGE FOR LATE FRIDAY THROUGH SATURDAY...BUT WILL
STILL SEE A FEW STORMS IN THE AREA DUE TO DAYTIME HEATING AND
MOIST LOWER ATMOSPHERE. ANOTHER TROF BEGINS TO INFLUENCE THE AREA
SUNDAY INTO THE EARLY PORTION OF NEXT WEEK. FLOW REMAINS
SOUTHWESTERLY DURING THIS TIME FRAME SO TEMPERATURES WILL BE A BIT
WARMER THAN THE END OF THIS WEEK...BUT CLOUD COVER AND SCATTERED
CONVECTION FROM THE PACIFIC MOISTURE ENTRAINED IN THIS FLOW WILL
KEEP HIGHS FROM GETTING HIGHER THAN THE LOW TO MID 70S. CHAMBERS
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
DAY ACROSS THE FORECAST AREA. LOCAL IFR CONDITIONS DUE TO HEAVY
PRECIPITATION CAN BE EXPECTED NEAR ANY STORMS. WEST WINDS WILL BE
GUSTY ACROSS THE AREA TODAY WITH GUSTS OF 25 TO 35 KTS. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 063 045/059 044/057 045/067 048/068 048/066 051/066
6/T 44/W 66/T 43/T 23/T 32/T 32/T
LVM 059 041/057 040/059 040/067 043/066 043/065 044/064
9/T 56/W 76/T 43/T 33/T 32/T 23/T
HDN 067 045/064 046/062 046/070 048/073 049/070 052/069
5/T 43/W 56/T 53/T 22/T 32/T 32/T
MLS 065 045/061 046/059 048/065 049/070 052/069 054/068
5/T 53/W 26/T 53/T 23/T 42/T 32/T
4BQ 073 045/062 045/062 047/066 048/072 050/072 052/070
4/T 33/W 36/T 53/T 22/T 32/T 33/T
BHK 068 045/061 044/060 046/063 047/068 049/069 053/068
5/T 52/W 25/T 53/T 22/T 42/T 33/T
SHR 068 044/060 043/061 043/065 044/069 045/069 048/067
3/T 34/W 57/T 52/T 32/T 22/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON FOR ZONES
28-29-42-63.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 7, 2:22 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
322 AM MDT TUE JUN 7 2011
MTZ028>042-056>058-063>068-WYZ098-099-080930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
322 AM MDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
RECENT HEAVY RAIN FALL WITH THUNDERSTORMS AND SHOWERS WILL CAUSE
AREA STREAMS AND RIVERS TO RISE AND WORSEN FLOODING. RAIN AND
SHOWERS WILL CONTINUE ACROSS MUCH OF THE AREA AGAIN TODAY. THOSE
WHO LIVE NEAR WATER SHOULD STAY ALERT FOR RAPIDLY RISING WATER AND
HAVE A PLAN TO DEAL WITH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK WITH
THUNDERSTORMS AND SHOWERS. ADDITIONAL RAINFALL MAY EXACERBATE
FLOODING AND HIGH WATER LEVELS. THOSE LIVING NEAR WATER SHOULD
STAY ALERT FOR RISING WATER AND BE PREPARED TO DEAL WITH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 7, 12:01 AM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
101 AM MDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL ESE BIG TIMBER 45.83N 109.94W
06/06/2011 M2.00 INCH SWEET GRASS MT TRAINED SPOTTER
&&
AARONGSpecial weather statement, Jun 7, 12:21 AM MST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
121 AM MDT TUE JUN 7 2011
MTZ038-057-070745-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
121 AM MDT TUE JUN 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY UNTIL
145 AM MDT...
AT 118 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HARDIN...MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
HARDIN AROUND 140 AM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4590 10788 4586 10736 4544 10766 4551 10793
TIME...MOT...LOC 0721Z 204DEG 28KT 4560 10771
Special weather statement, Jun 7, 12:59 AM MST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
159 AM MDT TUE JUN 7 2011
MTZ030-031-035-057-070900-
NORTHERN BIG HORN MT-NORTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
159 AM MDT TUE JUN 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROSEBUD...NORTHERN BIG
HORN...NORTHEASTERN YELLOWSTONE AND TREASURE COUNTIES UNTIL 300 AM
MDT...
AT 155 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GROUP OF STRONG THUNDERSTORMS IN NORTHERN BIG HORN COUNTY AND
TREASURE COUNTY...MOVING NORTH TOWARDS ROSEBUD COUNTY AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4685 10669 4567 10688 4578 10809 4635 10799
4639 10792 4640 10778 4659 10779 4660 10783
4669 10779 4671 10783 4673 10780 4676 10785
4685 10787
TIME...MOT...LOC 0758Z 196DEG 26KT 4639 10743Special weather statement, Jun 7, 1:02 AM MST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
202 AM MDT TUE JUN 7 2011
MTZ033-037-070900-
CARTER MT-FALLON MT-
202 AM MDT TUE JUN 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALLON AND
NORTHEASTERN CARTER COUNTIES UNTIL 300 AM MDT...
AT 200 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF RIDGEWAY...OR 24 MILES
SOUTHEAST OF EKALAKA...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MILL IRON AROUND 220 AM MDT.
WEBSTER AROUND 235 AM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4541 10454 4621 10449 4620 10403 4535 10403
TIME...MOT...LOC 0802Z 193DEG 51KT 4562 10428
Flood, Golden Valley
- When
- June 7, 6:00 AM MST to June 14, 9:00 AM MST
- Where
- Golden Valley County, 2.2 mi SSW of Wallum to 6.27 mi NE of Lavina Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 46.371, -109.370
High flows along the Musselshell River from receding floodwaters from May quickly returned to flood as more heavy rainfall moved through the region. Rainfall amounts of 2 to 4 inches fell across most of Golden Valley County during the 6th and 7th of June. This caused rapid water runoff and more flooding similar to what was experienced in May. County officials indicated flooding in the town of Ryegate and water on Highway 12 near Ryegate. There were reports of several homes being flooded. In addition, a rancher 10 miles southwest of Ryegate received 5 inches of rain which washed out roads and caused flash flooding.
Flood, Musselshell
- When
- June 7, 10:00 PM MST to June 17, 11:00 AM MST
- Where
- Musselshell County, 33.42 mi W of Elso to 35.05 mi W of Elso
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 46.371, -109.370
High flows along the Musselshell River from receding floodwaters from May quickly returned to flood as more heavy rainfall moved through the region. Additional rainfall amounts of 2 to 4 inches fell across much of Musselshell County during the 6th and 7th of June. This caused rapid water runoff and similar flooding that had just occurred in May. County officials indicated flooding in the town of Roundup. Several roads were washed out and many others closed due to the flooding. Highways 87 and 12 leading into Roundup were inundated and closed. Evacuations of about 30 homes occurred in Roundup. About eight feet of standing water surrounded the Busy Bee Cafe, a local landmark in Roundup. Many houses and businesses in Roundup were under several feet of water. An estimated 50 structures were inundated with water, some up to their rooftops. In addition, four teenagers had to be rescued from the high waters after disobeying orders to stay out of the area and then became stranded.
Flood, Wheatland
- When
- June 7, 10:00 PM MST to June 13, 10:00 PM MST
- Where
- Wheatland County, 10.58 mi NW of Twodot to 9.48 mi E of Hedgesville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 46.520, -110.238
High flows along the Musselshell River from receding floodwaters from May quickly returned to flood as more heavy rainfall moved through the region. Rainfall amounts of 2 to 4 inches fell across much of Wheatland County during the 6th and 7th of June. This caused rapid water runoff and more flooding similar to what occurred in May. County officials indicated flooding occurred all along the Musselshell River. There was extensive flooding in Harlowton. Highway 12 was inundated and closed leading into Harlowton. The Musselshell River at Harlowton fluctuated above and below flood stage from the 7th through the 14th. The river crested at 8.65 feet on the 9th and 8.54 feet on the 10th.
Flood, Rosebud
- When
- June 9, 12:00 AM MST to June 30, 12:00 AM MST
- Where
- Rosebud County, 1.47 mi W of Forsyth to 1.8 mi NNE of Forsyth
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 46.269, -106.701
Heavy rainfall combined with snowmelt runoff resulted in significant rises on the Yellowstone River near Forsyth. The river fluctuated above and below flood stage from the 9th through the end of the month. The river crested at 10.95 feet on the 11th, 10.79 feet on the 18th and 11.88 feet on the 28th.
Flood, Rosebud
- When
- June 9, 12:00 AM MST to June 30, 12:00 AM MST
- Where
- Rosebud County, 6.01 mi NNE of Birney to 5.85 mi NNE of Birney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 45.402, -106.480
Rainfall combined with snow melt caused the Tongue River near Birney to fluctuate above and below flood stage throughout the entire month. The river crested at 6.34 feet on the 1st, 7.30 feet on the 12th, 6.94 feet on the 18th and 6.95 feet on the 27th. The 7.30 crest on June 12th was the highest crest on record at the gauge site near Birney. Sandbagging efforts avoided flooding downstream in the St Labre and Ashland areas. Otherwise, mainly lowland ranch and farm land was impacted.
Flood, Custer
- When
- June 11, 1:00 AM MST to June 30, 1:00 AM MST
- Where
- Custer County, 1.91 mi W of Ft Keogh to 2.03 mi NE of Miles City
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 46.380, -105.910
Heavy rainfall upstream on the Yellowstone River resulted in the Yellowstone River at Miles City to rise above flood stage. The Yellowstone River at Miles City rose above flood stage June 11th through June 30th and crested at 13.19 feet on the 12th and 14.01 feet on the 28th. The persistent high flows resulted in significant bank erosion along the river. However, no major impacts occurred as a result.
Flood, Park
- When
- June 12, 12:00 AM MST to June 30, 12:00 AM MST
- Where
- Park County, 3.08 mi SSW of Livingston to 2.75 mi N of Livingston
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 45.630, -110.598
Warm temperatures combined with scattered showers and thunderstorms resulted in continued high elevation snowmelt. As a result, the Yellowstone River at Livingston fluctuated above and below flood stage from the 23rd through the end of the month. The river crested at 9.85 feet on the 24th and 10.15 feet on the 30th. This 10.15 foot crest was the second highest crest on record at Livingston, only surpassed by the 1997 record flood. The persistent high flows resulted in significant erosion along the river. Some damage occurred to the island road as water overtopped the road. However, no major impacts were reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, June 7, 20111 death · $65,000 · 61 kt wind · 6 events
- Flash Flood and Hail in Mississippi, June 7, 2011$654,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, June 7, 2011$418,000 · 2 in hail · 30 events
- Hail and Damaging Winds in Ohio, June 7, 2011$395,000 · 50 kt wind · 10 events
- Flooding in Washington, June 7 to 30, 2011$420,000 · 3 events
- Damaging Winds in Pennsylvania, June 7, 2011$70,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Louisiana, June 7, 2011$70,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Alabama, June 7, 2011$46,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, June 7, 2011$64,000 · 60 kt wind · 2 events
- Damaging Wind and Lightning Strike in New York, June 7, 2011$52,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, June 7, 2011$29,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, June 7, 2011$15,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318647, 318820, 318825, 340250, 340262, 339212, 340251.